RCMP warn of drink tampering after 2 reported incidents in Nanaimo
Women reported feeling nauseous and lightheaded within 5 minutes of having a drink
Nanaimo RCMP are warning women about drink tampering after two reported incidents at an undisclosed area nightclub.
Both incidents happened April 5, 2019 and were reported on April 10, 2019.
Const. Gary O'Brien with Nanaimo RCMP said police are speaking out now because people need to be aware drink tampering can occur anywhere.
"It's not just nightclubs. It could be bush parties, dormitories or house parties," said O'Brien.
Drink tampering involves drugs such as Rohypnol, GHB or Ketamine being discreetly added to a beverage.
O'Brien said the two women reported feeling nauseous and lightheaded within five minutes of having a drink.
"They were losing their balance. They were having a hard time breathing ... classic symptoms of having your drink spiked," he said.
Other symptoms can include slurred speech, sleepiness, memory loss, and loss of consciousness.
If you think your drink has been spiked, Nanaimo RCMP ask that you stay with friends and get immediate medical attention. And to prevent drink tampering:
- Never accept drinks from strangers.
- Don't leave a drink unattended.
- If the taste or colour of your drink has changed at all, stop drinking it immediately.
"Its a bigger problem than we know," said O'Brien. "It absolutely goes unreported. The memory is often cloudy or intermittent, and the women are embarrassed."
Nanaimo RCMP say if you know of anyone who is involved in drink tampering to call them at 250-754-2345. If you wish to remain anonymous, contact Crime Stoppers at www.nanaimocrimestoppers.com or call 1-800-222-8477.